Journal of Applied Mathematics

  • J. Appl. Math.
  • Volume 2013, Special Issue (2013), Article ID 361926, 8 pages.

An Irregular Flight Scheduling Model and Algorithm under the Uncertainty Theory

Deyi Mou and Wanlin Zhao

Full-text: Open access

Abstract

The flight scheduling is a real-time optimization problem. Whenever the schedule is disrupted, it will not only cause inconvenience to passenger, but also bring about a large amount of operational losses to airlines. Especially in case an irregular flight happens, the event is unanticipated frequently. In order to obtain an optimal policy in airline operations, this paper presents a model in which the total delay minutes of passengers are considered as the optimization objective through reassigning fleets in response to the irregular flights and which takes into account available resources and the estimated cost of airlines. Owing to the uncertainty of the problem and insufficient data in the decision-making procedure, the traditional modeling tool (probability theory) is abandoned, the uncertainty theory is applied to address the issues, and an uncertain programming model is developed with the chance constraint. This paper also constructs a solution method to solve the model based on the classical Hungarian algorithm under uncertain conditions. Numerical example illustrates that the model and its algorithm are feasible to deal with the issue of irregular flight recovery.

Article information

Source
J. Appl. Math., Volume 2013, Special Issue (2013), Article ID 361926, 8 pages.

Dates
First available in Project Euclid: 14 March 2014

Permanent link to this document
https://projecteuclid.org/euclid.jam/1394807765

Digital Object Identifier
doi:10.1155/2013/361926

Mathematical Reviews number (MathSciNet)
MR3108935

Zentralblatt MATH identifier
06950634

Citation

Mou, Deyi; Zhao, Wanlin. An Irregular Flight Scheduling Model and Algorithm under the Uncertainty Theory. J. Appl. Math. 2013, Special Issue (2013), Article ID 361926, 8 pages. doi:10.1155/2013/361926. https://projecteuclid.org/euclid.jam/1394807765


Export citation

References

  • Z. Gao, D. Kong, and C. Gao, “Modeling and control of complex dynamic systems: applied mathematical aspects,” Journal of Applied Mathematics, vol. 2012, Article ID 869792, 5 pages, 2012.
  • A. Mathur and J. P. Clarke, How Healthy Is Your Operation, AGIFORS, 2005.
  • D. Teodorović and S. Guberinić, “Optimal dispatching strategy on an airline network after a schedule perturbation,” European Journal of Operational Research, vol. 15, no. 2, pp. 178–182, 1984.
  • D. Teodorovic and G. Stojkovic, “Model to reduce airline schedule disturbances,” Journal of Transportation Engineering, vol. 121, no. 4, pp. 324–331, 1995.
  • A. I. Z. Jarrah, G. Yu, N. Krishnamurthy, and A. Rakshit, “Decision support framework for airline flight cancellations and delays,” Transportation Science, vol. 27, no. 3, pp. 266–280, 1993.
  • Y. Gang, “An optimization model for airlines' irregular operations control,” in Proceedings of the International Symposium on Optimization Applications in Management and Engineering, 1995.
  • S. Yan and D. Yang, “A decision support framework for handling schedule perturbation,” Transportation Research B, vol. 30, no. 6, pp. 405–419, 1996.
  • M. F. Argüello, J. F. Bard, and G. Yu, “A GRASP for aircraft routing in response to groundings and delays,” Journal of Combinatorial Optimization, vol. 1, no. 3, pp. 211–228, 1997.
  • M. F. Argüello, J. F. Bard, and G. Yu, “Models and methods for managing airline irregular operations,” International Series in Operations Research & Management Science, vol. 9, pp. 1–45, 1998.
  • J. F. Bard, G. Yu, and M. F. Argüello, “Optimizing aircraft routings in response to groundings and delays,” IIE Transactions, vol. 33, no. 10, pp. 931–947, 2001.
  • S. Bratu and C. Barnhart, “Flight operations recovery: new approaches considering passenger recovery,” Journal of Scheduling, vol. 9, no. 3, pp. 279–298, 2006.
  • P. Kouvelis and G. Yu, Robust Discrete Optimization and Its Applications, vol. 14, Kluwer Academic, Boston, Mass, USA, 1997.
  • N. Matsveichuk, S. Yuri, and W. Frank, “Pertial job-Oorder for solving the two-machine flow-shop minimum-length problem with uncertain processing times,” Information Control Problems in Manufacturing, vol. 13, no. 1, pp. 1517–1522, 2009.
  • N. M. Matsveichuk, Y. N. Sotskov, and F. Werner, “The dominance digraph as a solution to the two-machine flow-shop problem with interval processing times,” Optimization, vol. 60, no. 12, pp. 1493–1517, 2011.
  • C. T. Ng, N. M. Matsveichuk, Y. N. Sotskov, and T. C. E. Cheng, “Two-machine flow-shop minimum-length scheduling with interval processing times,” Asia-Pacific Journal of Operational Research, vol. 26, no. 6, pp. 715–734, 2009.
  • B. Liu, Theory and Practice of Uncertain Programming, Springer, Berlin, Germany, 2nd edition, 2007.
  • B. Liu, Uncertainty Theory, 4th edition, 2012.
  • J. Peng and S. G. Li, “Spanning tree problem of uncertain network,” http://orsc.edu.cn/online/110228.pdf.
  • T. Andersson, “Solving the flight perturbation problem with meta heuristics,” Journal of Heuristics, vol. 12, no. 1-2, pp. 37–53, 2006.
  • Q. Gao, X. Tang, and J. Zhu, “Research on greedy simulated annealing algorithm for irregular flight schedule recovery model,” in Advances in Grey Systems Research, pp. 503–513, Springer, Berlin, Germany, 2009.
  • Z. Xiuli, Research on modeling and algorithm of airline irregular recovery [Ph.D. thesis], Nanjing University of Aeronautics and Astronautics, Nanjing, China, 2010.
  • J. D. Petersen, G. Sölveling, J.-P. Clarke, E. L. Johnson, and S. Shebalov, “An optimization approach to airline integrated recovery,” Transportation Science, vol. 46, no. 4, pp. 482–500, 2012.